Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Time to think again on mass statin use

Your article on muscle wasting with statin use in the elderly was highly significant ('Statins linked to falls in older patients').

In the past three weeks I have seen seven patients who developed severe congestive cardiac failure after initiation of a high-dose statin. Two also developed tendonitis, two dementia or memory loss, one pulmonary interstitial fibrosis and one rheumatoid arthritis-like syndrome. The heart is a muscle and one of the highest users of HMG CoA reductase in the body, so its failure when confronted with an inhibitor of this enzyme is not surprising. The other apparent side-effects have also been recorded in the literature apart from rheumatoid arthritis-like syndrome, and there are reports of this on the internet.

It has to be remembered that original trials of statins tended to use lower doses in otherwise healthy middle-aged males. We are now using 40mg or 80mg doses in frail elderly women.

There has been no convincing demonstration of overall increased life expectancy with statins, with the lower rates of cardiovascular disease counterbalanced by accidents and other deaths. It is time to question the value and ethics of mass statin prescribing.

From Dr Graham Edlin, St John's Wood, north-west London

Statins

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say